Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 68, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 2:48 PM CDT for Iroquois County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 2:48 PM CDT (19:48 UTC)
- Expired
- May 31, 2000, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:10 PM CDT | Thunderstorm Wind 60 E | Ashkum, IL | Thunderstorm winds were estimated to be 60 to 65 mph in Iroquois County. Limbs were blown down in Papineau. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
605 WUUS53 KLOT 311950 SVRCHI TTAA00 KCHI 311948 ILC053-075-091-105-312030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 248 PM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANKAKEE COUTNY SOUTHEAST LIVINGSTON COUNTY IN CENTRAL ILLINOIS FORD COUNTY IN EAST CENTRAL ILLINOIS WESTERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 330 PM CDT(330 PM EST) * AT 248 PM CDT(248 PM EST)...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES EAST OF ODELL TO 22 MILES SOUTHWEST OF FAIRBURY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF DWIGHT TO 10 MILES SOUTH OF DWIGHT TO 9 MILES NORTHEAST OF NORMAL...MOVING SOUTHEAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR CULLOM AROUND 255 PM CDT CHATSWORTH AROUND 300 PM CDT PIPER CITY AROUND 305 PM CDT GIBSON AROUND 310 PM CDT BUCKLEY AROUND 315 PM CDT PAXTON AROUND 320 PM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM CDT, 48 minutes earlier.
Area forecast discussion, May 31, 2:00 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT WED MAY 31 2000 THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT. THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS SHOW THAT WARM AIR WILL RETURN FOR THURSDAY. BUT WILL KEEP TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES. IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS BY EVENING. .CHI...FFA FOR TONIGHT. WHW
In the hours before
Special weather statement, May 31, 11:55 AM CDT, 2 hours 53 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST WED MAY 31 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS THE SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. A STATIONARY FRONT IN NORTHERN ILLINOIS WILL BEGIN TO DRIFT SLOWLY SOUTH INTO CENTRAL ILLINOIS THIS EVENING. MEANWHILE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ALONG THE FRONT. WITH THE WARM AND MOIST AIR SOUTH OF THE FRONT...SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT WILL BE HAIL AND STRONG GUSTS OF WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH LOCAL AMOUNTS OF 1 TO 3 INCHES. WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:48 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Kankakee, Livingston | 42 min |
| May 31, 3:05 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 25 min |
| May 31, 3:32 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 28 min |
| May 31, 5:59 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.